High Wind, Dakota
- When
- January 22, 1:00 AM CST to 12:00 PM CST
- Where
- Dakota forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
High winds, with sustained speeds of 40 mph for several hours, and gusts estimated to near 60 mph, caused minor damage to trees, roofs, and road signs.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
High winds, with sustained speeds of 40 mph for several hours, and gusts estimated to near 60 mph, caused minor damage to trees, roofs, and road signs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 8:50 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CST FRI JAN 21 2005
.DISCUSSION...
WINDS HAVE PICKED UP QUICKER THAN FCST AND HAVE UPDATED TO MOVE UP
HIGH WND WARNING AND ADVYS. STG WNDS CAUSING BLOWING SNOW IN MML
AREA...BUT BORDERLINE FOR BLIZZARD WARNING AS IT WL ONLY LAST A
SHORT TIME AS BAND OF SNOW AHEAD OF FNT MOVG ACRS SW MN FOLLOWED BY
JUST A FEW FLURRIES. CLEARING WL ALSO SPREAD ACRS CWA OVERNIGHT AND
IS MOVING INTO WRN CWA QUICKER THAN PREV FCST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL NOON SATURDAY FOR SDZ038>040-050-052>068
HIGH WIND WARNING UNTIL NOON SATURDAY FOR SDZ069>071
NE...HIGH WIND WARNING UNTIL NOON SATURDAY FOR NEZ014-014
MN...WIND ADVY UNTIL NOON SATURDAY FOR MNZ097-098
HIGH WIND WARNING UNTIL NOON SATURDAY FOR MNZ071-071-080-089
HIGH WIND WARNING 10 PM TONIGHT TO NOON SATURDAY FOR
MNZ081-090
IA...HIGH WIND WARNING UNTIL NOON SATURDAY FOR IAZ012-020-031
HIGH WIND WARNING FROM 10 PM TONIGHT TO NOON SATURDAY FOR
IAZ002-003-013-014-021-022-032
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 PM CST FRI JAN 21 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 524 PM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT WIND... STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY NORTHWEST WINDS OF 20 TO 45 MPH WILL PERSIST THROUGH SATURDAY MORNING. THE WINDS WILL DECREASE DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434787, 5434788.